Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Ex heart by-pass patient with swelling legs, kindly suggest

My father had bypass and valve op 2 years ago.. Since that time his ankles have progressively swollen so that it is difficult to take the suggested excercise doctors recommend.. He is on diuretic tablets alongside other medications and in the last couple of days the swelling is spreading further up his legs.. He has tried putting his legs up above the heart level and dietary changes but as I say, this is now getting worse.. He is seeing a doctor tomorrow, but I am worried this is more serious than usual.. The Doctors and Consultants do not want to increase his water tablets because of fear of damaging the kidneys. If any doctors out there can advise, I am very worried this is now a very serious situation for him.. Thank you so much.
Tue, 15 Dec 2009
Report Abuse
Question is related to
Drug/Medication
  User's Response
's  Response
A lot of people who have had heart problems or heart surgery tend to have a degree of heart failure. The heart muscle is damaged and therefore the heart is less efficient at pumping blood around the system. Diuretics help take the stress off the heart by decreasing the amount of fluid in the circulation. But as time goes by age, further damage to the heart, excess weight, poor health, poor diet, illness or infection can slow the efficiency of the heart further. The best thing your father can do is lose any excess weight, stop smoking if necessary. Rest on the bed at regular intervals. Take regular gentle exercise and visit his doctor for regular reviews. It may be that he needs to be reviewed by a cardiologist and his drugs altering. Hope this helps and hope your dad improves soon. Registered Nurse
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My friend father got severe heart attack yesterday , his blockage is 100 percent. Immediately doctor implemented 3 stent through his leg . He is not getting relief after stenting , his condition is same and today morning doctor told that kidney also affected badely. His age will be around 70. Kindly suggest

doctor1 MD

Hi, my husband got heart valve, that is mean his heart not pump properly. so his both legs swell up and have water inside and the color of the skin now turn half black and red. and really sensitive. his age is 68 years old. he drink natural hebs. my question how long he will live? Thank you for your kind attention and assistance.

doctor1 MD

Hi Doctor, My mother is ahead injury patient. She met with accident in 1996. In 2008, she has undergone angioplasty. SHe is on heart medication as below Clopilet,Concor,Telsartan, Ecospirin,Atocor Now from last year, she started getting seizures. All seizure medicine have some side effects on her. Medicine like valparin,eptoin cause her severe jaw problems, ulcer etc..Levipil causes severe headache. Now she is on tegredal cr 200 which induces more sleep and some itching in hands and legs,drowsiness etc I have a doubt like she is getting all these symptoms because she is taking heart medicines as well ? Can all this side effects be prevented? Should there be any alteration done to heart medicine and epilepsy medicine so that the dosage is balanced for her? Kindly provide your reply to YYYY@YYYY Thanks for your advise in advance

Recent questions on  Diuretic

doctor1 MD

i am 46yrs old female, last night for the first time I was sleepwalking. Last week or so my ankle and feet have been swallen. been taking my water pills and elevating my feet. my left side is swallen from the calf down while my right side is barely swallen. Any suggestions on the cause? Even with following my doctors instructions, it is NOT decreasing in being swallen. I did have a stroke like 8 years ago and tests have shown a difference between my left and right side; right side has been weaker. Let me know what the cause could be and what will my doctor do since water pills and elevating an icing hasn t helped at all.

doctor1 MD

Age 50, had Hysterectomy 2004.Everytime I fly in plane and now I rode in a car for 5 hours to go on a cruise, my lower legs ankles and feet were swollen, my lower legs and ankles and feet were swollen pretty bad, by morning after sleeping the swelling was gone, by the night time they repeated being swollen. What can I do to solve the problem, gone to doctor, gives me water pills, for a few days. But won t refill them until I have the problem again.

doctor1 MD

I was recently prescribed a water pill due to swelling in my legs and feet . I began taking it and within 3 days I lost 11 pounds (I am 5 5 and around 190 pounds). The doctor called yesterday and told me to stop taking the diuretic immediately because prior to taking them they had done blood work and my potassium levels were low and that the medication would make the levels even lower. My question is how can I tell if it is too low. My heart feels like it is beating out of my chest but my pulse is at 65(normally around 75), my left foot and left hand are going numb, and I have had really bad muscle cramps . Is this related to the potassium or is it something else?

doctor1 MD

I am 57 yo postmenopausal. I ve never really had a weight problem. I have gained approx. 35 lbs in the last 6 months--the past 2 months it s been 10lb a month for 2 months...mainly in my abdomen. Besides the fact that most of my tops/shirts no longer fit me and I hate my appearance. This whole body changing shape(abd growth) has me miserable ...I am concerned that this could be symptomatic of something more serious maybe a malignancy or hormone problem. Let me back up and tell you a little medical hx. chronic pancreatitis, also had some fatty infiltration in my liver. (no, i m not a drinker) No recent flare ups of the CP. Recent annual Abd ultrasound and abd CT ok. Also I am on 3 different diuretics a day, so I m guessing not fluid retention

doctor1 MD

I have cirrhosis . I have been told it is moderate to severe. I have the common conditions that go with it. Very low platelet count . (numerous esophageal bandings) I am not a new-comer to this affliction. These are the things that have been...

doctor1 MD

Hi Doctor, I have been having hypertension for about 10 years. I am 43 years old. My height is 170 cms and weight 70 kgs. I have been taking AMTAS 10 (amlopidine) and my blood pressure used to be under control (around 120/80 to 125/85). Of late my...

doctor1 MD

HI, My blood pressure actually went up while on Lysinopril and I developed a dry, hacking cough which is a side effect of the med. Why would my BP get higher while on an ACE inhibitor? Do I need to make sure I drink more water?